Alert archive / Maine / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Caribou, ME

July 16, 2004Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 16, 2004, 4:40 PM EDT for Aroostook County, Maine. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 4:40 PM EDT (20:40 UTC)
Expired
Jul 16, 2004, 6:30 PM EDT
In force
110 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 138 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 162041
FFWCAR
MEC003-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 630 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL FROM THUNDERSTORMS NEAR ALLAGASH...AND 12      
  MILES NORTHEAST OF CLAYTON LAKE. BOTH STORMS WERE NEARLY STATIONARY.

* SPECIFIC LOCATIONS INCLUDE...
  PELLETIER AND LEWIS BROOKS NEAR AND SOUTH OF ROUTE 161 EAST OF     
  ALLAGASH...
  HENDERSON BROOK NEAR THE MAIBEC - BLANCHARD ROAD...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4662 6946 4659 6924 4711 6882 4719 6900

$$

COBB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:36 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 16, 4:36 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
436 PM EDT FRI JUL 16 2004

.SYNOPSIS...SLOW MOVING LOW PRESSURE WILL GRADUALLY LIFT
NORTH OF MAINE ON SATURDAY. A WEAK AREA OF HIGH PRESSURE WILL BUILD
OVER THE REGION ON SUNDAY WITH A BRIEF PERIOD OF DRY AND
WARM WEATHER. ANOTHER SYSTEM WILL APPROACH THE AREA FROM THE SOUTH
EARLY NEXT WEEK WITH THE THREAT FOR MORE WET WEATHER.

&&

.SHORT TERM ( TONIGHT THROUGH MONDAY )...
FOR THE NEAR TERM...WILL USE ETA/RUC FOR TIMING OF SHOWERS/TSTMS
THIS EVENING. LATEST RADAR TRENDS/FFMP SHOWING SOME HEFTY RAFL OVER
NW AROOSTOOK COUNTY W/MINOR FLOODING PSBL. LOOKING FOR
SHOWERS/TSTMS TO MOVE E THIS EVENING & THEN WIND DOWN AS UPPER LVL
DISTURBANCE MOVES THROUGH THE AREA. ADDED PATCHY FOG FOR ALL AREAS
OVERNIGHT.

SAT-SUN...USED A BLEND OF THE ETA/GFS FOR TIMING/PLACEMENT. THINKING
HERE IS THAT CWFA COULD SEE MORE IN THE WAY OF SHOWERS/TSTMS IN THE
AFTERNOON INTO EARLY EVENING AS UPPER TROF/SFC BOUNDARY MOVE
ACROSS THE REGION. INSTABILITY PARAMS ARE THERE TO SUPPORT
CONVECTION. THE KEY WILL BE AMOUNT OF INSOLATION AVBL. IF WE GET
HEATING ON SAT...THEN AFTERNOON COULD GET INTERESTING W/COLD POOL
ALF. THINGS WIND DOWN SAT NIGHT INTO SUN W/SOME WEAK RIDGING TO
OCCUR. WENT W/20-30% POPS ON SUN DUE TO SFC BOUNDARY HANGING ALONG
EASTERN PART OF THE CWFA & VORTICITY MAX MOVING NE ALONG THE COAST.
ADDED AREAS OF FOG FOR SAT NIGHT INTO EARLY SUN W/SOME CLEARING
EXPECTED & WET GROUND.

MON...THINGS DIVERGE W/DIFFERENCES IN THE MODELS. USED AN ENSEMBLE
APCH & LEANED W/SHOWERS AND PSBL TSTMS W/SYSTEM APCHG FROM THE S MON
AFTERNOON. KEPT 1/2 OF MON DRY W/SFC RIDGING HOLDING ON. ETA/GEM
WETTEST WHILE GFS WEAKER & KEEPS SYSTEM FURTHER TO THE E. UKMET LOOKS
TO BE IN THE MIDDLE.

PREV FCST TEMPS LOOK IN GOOD SHAPE. DID BOOST MINS SOME DUE TO
DEWPOINTS REMAINING IN THE 50S.

&&

.LONG TERM ( MONDAY NIGHT THRU FRIDAY )...
LEANED MAINLY W/ GFS FOR THE EXTENDED. AS LOW PRES PUSHES NE TUES
EXPECT POPS TO DECREASE THRU THE MORNING HOURS. H50 TROF
OVER ERN GRT LAKES CONTINUES TO SLOWLY PUSH EAST. GFS HINTS AT S/W
MOVING UP ACROSS CWA ALONG W/ WEAK SFC TROF. FOR NOW WILL LEAVE SLGT
CHNC POPS FOR POSSIBLE AFTN CONVECTION. SIMILAR STORY WED AND THURS
W/ COOL MID LEVELS WITH SLOW TROF AND WARM TEMPS. STRONG DIGGING TROF
OVER HUDSON BAY THURS CUTS OFF OVER CENTRAL ONTARIO FRIDAY W/ LOW
PRES DEVELOPING OVER GREAT LAKES. PUT IN CHNC POPS AS LOW LIFTS NE OF
AREA FRI EVENING PUSHING STRONG COLD FRONT ACROSS CWA. &&

.AVIATION...
MVFR ACROSS THE N THIS EVENING W/BRIEF PD OF IFG CIGS. VFR ACROSS
KBGR. THINKING HERE IS THAT MVFR CONDITIONS THIS EVENING WILL
IMPROVE TO VFR AFT 09Z EARLY SAT MORNING.

&&

.MARINE...
LEANED W/SCA FOR SEAS LATER TONIGHT INTO SAT W/DECENT SWELL & CONTD
SLY FETCH. WNA RUNNING HIGH ATTM. WENT A NOTCH BLO WNA. USED THE
ETA12 THROUGH 48 HRS & THEN WENT W/A BLEND OF GFS/ETA FROM 48-84
HRS. LOOKING FOR CONDITIONS TO GO BLO SCA CRITERIA BY LATE SAT
NIGHT AS DIR BECOMES MORE OFFSHORE (ALBEIT WEAK).

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS.

&&

NEAR TERM: SMF
SHORT TERM: HEWITT
LONG TERM: CALDERON
AVIATION: SMF
Hazardous weather outlook, Jul 16, 5:46 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
546 AM EDT FRI JUL 16 2004

MEZ001>006-010-011-015>017-029>032-160945-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
546 AM EDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 16, 2:10 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
210 PM EDT FRI JUL 16 2004

MEZ001-003-004-161915-
AROOSTOOK...SOMERSET AND PISCATAQUIS COUNTIES...
210 PM EDT FRI JUL 16 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...

AT 201 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS WITH VERY HEAVY RAIN...STRETCHING FROM 16
MILES WEST OF DICKEY TO BILLY-JACK DEPOT. THE LINE WAS MOVING
NORTHEAST AT 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    BILLY-JACK DEPOT...   NINE-MILE BRIDGE...   BAKER LAKE...
    CLAYTON LAKE...       DICKEY...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
COULD BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4710 6945 4607 7019 4618 6968 4720 6899

CALDERON/HEWITT

NNNN
Special weather statement, Jul 16, 3:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT FRI JUL 16 2004

MEZ001-004-162030-
AROOSTOOK AND PISCATAQUIS COUNTIES...
317 PM EDT FRI JUL 16 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 314 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 10
MILES NORTHEAST OF ALLAGASH TO CHESUNCOOK. THE LINE WAS MOVING
NORTHEAST AT 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    TAMWAY...             CHESUNCOOK...         ALLAGASH...
    CHURCHILL DAM...      CHAMBERLAIN LAKE...   TELOS LAKE...
    DEBOULLIE MOUNTAIN...                       FORT KENT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4724 6901 4682 6926 4629 6950 4587 6957
      4620 6887 4662 6880 4715 6855 4756 6829

CALDERON

NNNN
Special weather statement, Jul 16, 3:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT FRI JUL 16 2004

MEZ001-004-162030-
AROOSTOOK AND PISCATAQUIS COUNTIES...
317 PM EDT FRI JUL 16 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 314 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAINFALL...STRETCHING FROM 10 MILES
NORTHEAST OF ALLAGASH TO CHESUNCOOK. THE LINE WAS MOVING NORTHEAST
AT 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    TAMWAY...             CHESUNCOOK...         ALLAGASH...
    CHURCHILL DAM...      CHAMBERLAIN LAKE...   TELOS LAKE...
    DEBOULLIE MOUNTAIN...                       FORT KENT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4724 6901 4682 6926 4629 6950 4587 6957
      4620 6887 4662 6880 4715 6855 4756 6829

CALDERON

NNNN

Nearby

Flash Flood Warnings in Maine, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.